Azathioprine (AZA) is an immunosuppressive drug that is widely used in the treatment of autoimmune diseases. Although AZA is used widely, many studies reported that AZA-related hepatotoxicity is rather rare. We aimed to present a case with severe cholestatic hepatitis due to AZA use for Behcet’s disease. Three weeks after starting AZA for the treatment of uveitis, the patient was admitted to our clinic with cholestasis and constitutional symptoms. In liver biopsy, findings were in accordance with drug reaction, and the AZA treatment was stopped. After 2 months, bilirubin levels and liver tests results became normal. As a result, given that AZA may cause severe cholestasis, the drug should be stopped if idiosyncrasy or hypersensitivity develops. If there is a debate in the diagnosis, histopathological evaluation of the liver would be the major issue because of the correct diagnosis of the drug toxicity and excluding other aetiologies.
- drug interactions
- drugs: gastrointestinal system
- hepatitis other
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors KG: Planning, conduct, reporting, conception and design. MI: Acquisition of data or analysis and interpretation of data. BK: Analysis and English grammar support. HS: Pathological evaluation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.